Peanut-Specific IgE May Help Predict ADRs With Peanut Oral Immunotherapy

A total of 577 out of 662 patients attained the 500mg/day peanut protein maintenance dose
A total of 577 out of 662 patients attained the 500mg/day peanut protein maintenance dose

ATLANTA, GA—An assessment of predictive factors for systemic allergic reactions (SAR) determined that peanut oral immunotherapy (OIT) is safe in patients with peanut allergy (PA), according to the results of a retrospective chart review presented at the 2017 AAAAI Annual Meeting.

The review included 662 PA patients, aged 4–30 years, who have used peanut OIT over 6 years. The patients were first desensitized to peanut through daily peanut protein ingestion. Next, peanut was administered to patients and the dose was increased slowly to achieve a maintenance dose of at least 500mg/day. Patients then followed-up yearly. 

Outcomes of the study included the percent of patients who suffered allergic symptoms and the percent of patients who reached the maintenance dose. Additionally, the occurrence of allergic symptoms in correlation to a patient's peanut-specific IgE level, Ara h-2, and peanut-specific skin exams were studied. 

Results of the study found that 87% of patients attained the peanut protein maintenance dose. No severe treatment-related adverse events, hospitalizations, or deaths occurred. It was also found that 11% of patients experienced SAR during the build-up phase of the study. Lead study author Tamar Rubin, MD, of the New England Food Allergy Treatment Center, in West Hartford, CT, noted that "as treatment of peanut OIT advanced, the rate of SAR was shown to decrease over time." Adverse events reported included gastrointestinal (GI) symptoms in 58% of patients, cutaneous symptoms in 20% of patients, and respiratory symptoms in 11% of patients. Thirteen percent of patients withdrew from the study, mainly due to GI symptoms. 

Data from the study indicated that a baseline peanut-specific IgE level of >81 kU/L was correlated with SAR during treatment and a level of ≥35 kU/L was associated with an increased risk for GI symptoms. Additionally, an association between an elevated baseline peanut-specific IgE level and cutaneous and respiratory symptoms was also reported. Results revealed a correlation between elevated baseline Ara h-2 levels with GI symptoms and SAR, but no association was made with cutaneous or respiratory symptoms. 

Findings of this retrospective chart review determined that treatment of PA with peanut OIT is safe. Additionally, baseline peanut-specific IgE levels may aid in predicting possible adverse events or SAR a patient may experience during therapy.